- Open Access
Upper bounds for the decay rate in a nonlocal p-Laplacian evolution problem
© Esteve et al.; licensee Springer. 2014
Received: 11 March 2014
Accepted: 25 April 2014
Published: 13 May 2014
We obtain upper bounds for the decay rate for solutions to the nonlocal problem with an initial condition and a fixed . We assume that the kernel J is symmetric, bounded (and therefore there is no regularizing effect) but with polynomial tails, that is, we assume a lower bounds of the form , for and , for . We prove that for and t large.
MSC: 35K05, 45P05, 35B40.
for and with , a fixed and an initial condition satisfying . As regards the kernel J, we will always assume that it is a bounded and symmetric function defined for together with the integrability condition for all . Under these hypotheses existence and uniqueness of a solution follow from a fixed point argument as in .
Nonlocal problems have been recently widely used to model diffusion processes (see  and  for a general nonlocal vector calculus). Problem (1.1) and its stationary version have been considered recently in connection with real applications, for example to peridynamics or a recent model for elasticity. We quote for instance [4–8] and the recent book .
Our main goal here is to obtain upper bounds for the asymptotic behavior of the solution of (1.1) as . It is expected that the diffusive nature of the equation implies that the solution goes to zero when .
for certain constants , and . For simplicity we will assume .
The main result of this paper reads as follows.
where the constantCdepends on, q, σ, andn.
provided the function K has a Fourier transform satisfying the expansion for , where is a constant. In this case the decay estimate is analogous to the one for the σ-order fractional heat equation, , with . We also note that the convolution form of the equation allows the use of Fourier analysis to obtain this result. However, the use of Fourier analysis is not helpful here due to fact that our operator is not in convolution form. In spite of this difficulty, energy methods can be applied; see [9, 11]. We also mention the recent reference , where similar estimates can be found for nonlocal equations with unbounded kernels. We borrow ideas and techniques from these references. In particular we use Proposition 3.2 of  (whose proof is included here for completeness). However, we have to point out that in  and  only the linear case, that is, , was treated, while here we deal with (1.1) for any . For examples of kernels with exponential decay bounds we refer to  and . Finally, we point out that our results are also valid for unbounded kernels (in the spirit of ) since only lower bounds are assumed in (1.2).
The case remains open as well as the corresponding estimate for the -norm.
2 Basic facts and preliminaries
where (see ).
Sometimes, for simplicity in the notation and where the context is clear, we will write u, v, and w as functions depending only of x.
As a first property of this decomposition we find that each norm of the functions v and w is controlled by the corresponding norm of u.
The inequality for w easily follows immediately from the triangular inequality in . □
Now we state a key result to get the desired estimate on the decay rate.
The constantCdepends onψ, β, r, andn.
This last estimate together with (2.6) concludes the proof. □
3 Proof of Theorem 1.1
As mentioned in the introduction, existence and uniqueness of solutions to problem (1.1) follows as in . In fact, the symmetry, boundedness, and integrability assumptions over J allow us to perform a fixed point argument to obtain the following result, whose proof is omitted.
Theorem 3.1Let, then there exists a unique solutionof equation (1.1). This solution satisfiesandfor all.
follows. To obtain a decay bound for we can use the same idea multiplying by at the beginning.
Now we are ready to proceed with the proof of our main result.
where we omitted the dependence on t of the function u for simplicity.
Note that we find that the -norm of u is decreasing in t. At this point we would like to use Sobolev’s inequality, which is not available due to the lack of regularizing effect of our nonlocal operator. Instead we will use Proposition 2.2, which involves a good control of the smooth part v (but we have to take care of the rough part w).
where and the constant C depends on , q, σ, and n.
with C depending on , q, σ, and n.
as we wanted to show.
for . □
This work was partially supported by MEC MTM2010-18128 and MTM2011-27998 (Spain).
- Andreu-Vaillo F, Mazon JM, Rossi JD, Toledo-Melero JJ Mathematical Surveys and Monographs 165. In Nonlocal Diffusion Problems. Am. Math. Soc., Providence; 2010.View ArticleGoogle Scholar
- Fife P: Some nonclassical trends in parabolic and parabolic-like evolutions. In Trends in Nonlinear Analysis. Springer, Berlin; 2003:153-191.View ArticleGoogle Scholar
- Du, Q, Gunzburger, M, Lehoucq, R, Zhou, K: A nonlocal vector calculus, nonlocal volume-constrained problems, and nonlocal balance laws. PreprintGoogle Scholar
- Bates P, Chen X, Chmaj A: Heteroclinic solutions of a van der Waals model with indefinite nonlocal interactions.Calc. Var. 2005, 24: 261-281. 10.1007/s00526-005-0308-yMathSciNetView ArticleGoogle Scholar
- Hutson V, Martínez S, Mischaikow K, Vickers GT: The evolution of dispersal.J. Math. Biol. 2003, 47: 483-517. 10.1007/s00285-003-0210-1MathSciNetView ArticleGoogle Scholar
- Parks ML, Lehoucq R, Plimpton S, Silling S: Implementing peridynamics within a molecular dynamics code.Comput. Phys. Commun. 2008, 179: 777-783. 10.1016/j.cpc.2008.06.011View ArticleGoogle Scholar
- Silling SA: Reformulation of elasticity theory for discontinuities and long-range forces.J. Mech. Phys. Solids 2000, 48: 175-209. 10.1016/S0022-5096(99)00029-0MathSciNetView ArticleGoogle Scholar
- Silling SA, Lehoucq R: Convergence of peridynamics to classical elasticity theory.J. Elast. 2008, 93: 13-37. 10.1007/s10659-008-9163-3MathSciNetView ArticleGoogle Scholar
- Ignat L, Rossi JD: Decay estimates for nonlocal problems via energy methods.J. Math. Pures Appl. (9) 2009, 92(2):163-187. 10.1016/j.matpur.2009.04.009MathSciNetView ArticleGoogle Scholar
- Chasseigne E, Chaves M, Rossi JD: Asymptotic behavior for nonlocal diffusion equations.J. Math. Pures Appl. (9) 2006, 86(3):271-291. 10.1016/j.matpur.2006.04.005MathSciNetView ArticleGoogle Scholar
- Chasseigne, E, Felmer, P, Rossi, JD, Topp, E: Fractional decay bounds for nonlocal zero order heat equations. PreprintGoogle Scholar
- Brändle, C, de Pablo, A: Nonlocal heat equations: decay estimates and Nash inequalities. Preprint (2014). arXiv:1312.4661v3Google Scholar
- Ignat L, Rossi JD, San Antolin A: Lower and upper bounds for the first eigenvalue of nonlocal diffusion problems in the whole space.J. Differ. Equ. 2012, 252(12):6429-6447. 10.1016/j.jde.2012.03.011MathSciNetView ArticleGoogle Scholar
- Ignat L, Pinasco D, Rossi JD, San Antolin A: Decay estimates for nonlinear nonlocal diffusion problems in the whole space.J. Anal. Math. 2014, 122(1):375-401. 10.1007/s11854-014-0011-zMathSciNetView ArticleGoogle Scholar
- Di Neza E, Palatucci G, Valdinoci E: Hitchhiker’s guide to the fractional Sobolev spaces.Bull. Sci. Math. 2012, 136(5):521-573. 10.1016/j.bulsci.2011.12.004MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.